Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 5, NWS Bismarck, ND

January 22, 20228 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 22, 2022, 2:04 AM MST for 8 counties in North Dakota. It took effect at Jan 22, 2022, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2022, 2:04 AM MST (09:04 UTC)
In effect from
Jan 22, 2022, 11:00 AM MST
Expired
Jan 22, 2022, 5:00 PM MST
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WWUS73 KBIS 220904
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
204 AM MST Sat Jan 22 2022

NDZ040>044-221715-
/O.NEW.KBIS.WI.Y.0005.220122T1800Z-220123T0000Z/
Slope-Hettinger-Grant-Bowman-Adams-
Including the cities of Elgin, Bowman, Hettinger, New England,
Carson, Mott, Marmarth, and New Leipzig
204 AM MST Sat Jan 22 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Grant, Adams, Bowman, Hettinger and Slope Counties.

* WHEN...From 11 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Anglin
3 follow-up statements
988 
WWUS73 KBIS 221526
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
826 AM MST Sat Jan 22 2022

NDZ031>033-222330-
/O.EXA.KBIS.WI.Y.0005.220122T1800Z-220123T0000Z/
Golden Valley-Billings-Stark-
Including the cities of Medora, Beach, and Dickinson
826 AM MST Sat Jan 22 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Northwest winds to 30 mph with gusts up to 45 mph expected.

* WHERE...Billings, Golden Valley and Stark Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NDZ040>044-222330-
/O.CON.KBIS.WI.Y.0005.220122T1800Z-220123T0000Z/
Slope-Hettinger-Grant-Bowman-Adams-
Including the cities of Elgin, Bowman, Hettinger, New England,
Carson, Mott, Marmarth, and New Leipzig
826 AM MST Sat Jan 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph expected.

* WHERE...Grant, Adams, Bowman, Hettinger and Slope Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Heinert
028 
WWUS73 KBIS 222105
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
205 PM MST Sat Jan 22 2022

NDZ031>033-040>044-230000-
/O.CON.KBIS.WI.Y.0005.000000T0000Z-220123T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Including the cities of Elgin, Bowman, Hettinger, Marmarth, New
England, Carson, Mott, Dickinson, Beach, Medora, and New Leipzig
205 PM MST Sat Jan 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph expected.

* WHERE...Southwest North Dakota.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Heinert
271 
WWUS73 KBIS 222352
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
452 PM MST Sat Jan 22 2022

NDZ031>033-040>044-230100-
/O.EXP.KBIS.WI.Y.0005.000000T0000Z-220123T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Including the cities of Elgin, Bowman, Hettinger, Marmarth, New
England, Carson, Mott, Dickinson, Beach, Medora, and New Leipzig
452 PM MST Sat Jan 22 2022

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds continue to diminish, but some gusts up to 40 mph will remain 
possible over the next hour or two. Thus, the Wind Advisory will be 
allowed to expire on time.

$$

Hargrove

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 22, 12:14 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 22, 12:14 AM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
114 AM CST Sat Jan 22 2022

.UPDATE...
Issued at 114 AM CST Sat Jan 22 2022

Overall the forecast remains on track tonight. Gusty winds have
diminished somewhat, but remain elevated for a few areas. Some low
clouds will also bring a few flurries at times tonight. The next
weather system moves into the region late tonight through Saturday
bringing widespread chances for snow, and some light
accumulations.

UPDATE Issued at 916 PM CST Fri Jan 21 2022

Western and parts of south central North Dakota were removed from
the Wind Advisory for this update. It remains quite windy across
the rest of central North Dakota, with gusts still approaching 50
mph. Isolated flurries are possible under areas of stratus clouds
for the remainder of the evening.

Some minor adjustments were made to precipitation chances
tomorrow. Still on track for around 1 to 2 inches of snow across
northern, central, and southeast North Dakota. It will be warmer
but windy in the southwest tomorrow, where forecast gusts were
increased to around 40 mph.

UPDATE Issued at 556 PM CST Fri Jan 21 2022

The Wind Advisory has been extended to 10 PM CST. Several
locations continue to report sustained speeds greater than 30 mph
and gusts over 45 mph. The strongest winds are now more
concentrated across northern and central North Dakota.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CST Fri Jan 21 2022

Windy conditions with light rain and snow central to southeast
are the weather highlights today. Light snow is expected again
tomorrow, with windy conditions west.

A series of northwest flow shortwaves will continue to impact the
region over the next several days, beginning with today's wave
crossing North Dakota this afternoon. At 19Z the initial warm
front was pushing through the James River Valley while the cold
front was quickly dropping through the north. The moderate
pressure gradient and increased unidirectional low level flow was
creating gusty winds this afternoon, for which a Wind Advisory is
in effect for. Light rain and snow showers have developed over the
north central and will move southeast under the influence of the
vort max aloft. Light rain has been undergoing a switch to light
snow as the temperatures cool off, and while there haven't been
reports of freezing rain with the light liquid amounts and warming
roads, the strong winds have blown earlier snow onto roads and
created slippery conditions over areas of the north and central.

Precipitation will taper off by this evening and winds will
gradually diminish with the loosening of the pressure gradient,
remaining breezy longest in the east. Overnight temperatures
become coldest across the north and east with wind chills in the
north central falling to around -25 F. Winds will also be dropping
off at this time and potential for persistent advisory values is
questionable, therefore no advisory will be issued for now.

Another shortwave and surface low slides through on Saturday with
chances for snow across much of the state and windy conditions in
the west and south central. The progressive wave and lack of
stronger ascent will keep snowfall rates mostly light and around 1
to 2 inches is expected for accumulation across the north and into
the James River Valley.

.LONG TERM...(Saturday night through Friday)
Issued at 250 PM CST Fri Jan 21 2022

Light snow is possible again Sunday through Monday morning, though
probabilities for accumulating snow have diminished by a bit with
the track of the surface low favoring accumulating snow generally
to the eastern side of the state, with the Turtle Mountain area
more likely to see accumulations compared to areas south and west.
Seasonably warm temperatures are also forecast Sunday with highs
in the upper 40s in the far southwest and 30s northwest to
southeast. Colder air returns for Monday and Tuesday, and then the
upper level pattern begins to transition with an amplified ridge
building over the west. This should bring more mild temperatures
back to the region, though the suite of 12Z deterministic models
are showing a potential for a northern wave through the ridging,
which may counteract some of the warmer potential.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 114 AM CST Sat Jan 22 2022

Most sites will experience VFR conditions tonight, although some
MVFR to isolated IFR conditions are possible under passing low
clouds at times. Winds will also diminish tonight, ending the
blowing snow threat. Another round of light snow will fall across
northwest and central North Dakota on Saturday, with MVFR ceilings
and IFR visibility expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Anglin
SHORT TERM...AE
LONG TERM...AE
AVIATION...Anglin
Hazardous weather outlook, Jan 22, 12:06 AM MST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
106 AM CST Sat Jan 22 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
106 AM CST Sat Jan 22 2022 /1206 AM MST Sat Jan 22 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 1:59 AM MSTWind Chill AdvisoryBISBottineau, Foster, McHenry, Pierce, Rolette, Wells6 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.